Wyandotte, Michigan (WXYZ) - Police and doctors are sending out warning. There appears to be a killer mix of heroin on the streets right now.
Downriver emergency responders say they are seeing a heroin epidemic. In recent months they have seen as much as a 20 fold increase in overdoses.
“Heroin is not a recreational drug. It can kill, and it has," said Thomas McKeown, M.D.
He sees first hand the hazards of heroin in the emergency room at Henry Ford Wyandotte. He says it you are addicted, you need to get help. Heroin has always been dangerous, but in the last couple months something has changed when it comes to heroin.
More people are overdosing.
“Normally we might see one or two every couple days, but last Sunday we saw four cases. The other thing, the local fire departments have also reported they are seeing an increase. Although those never make it to the emergency room, as they have died,” said Dr. McKeown.
Police have sent out an alert and are trying to figure out what is going on.
The belief is that someone might be lacing the heroin being sold Downriver with other drugs, possibly Fentanyl. In the past there have been cases where drugs like PCP and cocaine been mixed with heroin with deadly results.
Doctors say heroin is a very strong opiate that causes respiratory distress on its own, and adding any other drug makes it all the more lethal.
If you know someone is using heroin, and see that they are having any kind of trouble breathing, do not hesitate. Call 911 and get them to the emergency room. Doctors say hesitating could cost them their life.
©2007 The E.W. Scripps Co. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.
Top Health Headlines
Thursday afternoon, the CDC is expected to address the recent spike in measles cases in the U.S.